How do I cope with exam stress?
Q: I am 33 years old. I am preparing for the UPSC exam, which is due next month. For the past one month I have been suffering from sleep disturbance, exam related stress and depression. My psychiatrist advised me to take a tablet each of Cipralax 10 in the morning and Nitrest 12.5 mg and Clonazepam 0.25 mg in the evening. Since the last three weeks, I am getting a good night's sleep for about 5.5-6 hours. But, since my childhood, I have a habit of having an afternoon nap for about an hour. Now with my exams knocking at the door, I want to get rid of my afternoon nap and compensate for it at night. But I am not able to get more than 5.5-6 hours of sleep at night. I get up at 5:45 am to study, but start feeling drowsy around 7:00-9.30 am, which is my study time. This is affecting my study. Is this drowsiness due to Nitrest? Do I need to reduce the dose? Please advise.
A:It seems like your sleep disturbances are transient and are precipitated by the stress related to upcoming examinations and your medications. In such a case, I would not suggest taking medications to sleep better. Rather, I would suggest you chalk out a schedule to prepare for your exams and have sufficient time for night-time sleep and, if possible, take the daytime nap as you were taking before. In fact, if you sleep better when you are preparing for examinations, it is possible that you might be able to retain more. At the same time if you take medications to sleep better, that might have its own adverse effects - in fact, medication-induced sleep is probably not the same as natural sleep.